Somedays ago a healthy, 31-year-old man checked into a New York clinic with a very bizarre complaint. He complained of seeing everything in red color after he overdosed himself with large amounts of a drug meant for curing erectile dysfunction that he procured from the internet. It’s been a year and no treatment could cure the poor chap’s problem.
Upon conducting further tests, doctors concluded that he suffers from retinal toxicity—an eye disorder that attacks a person’s ability to see a color. To be specific the man was suffering from irreversible erythropsia—characterized by red-tinged vision.
According to the medical report, the man experienced the symptoms as soon as he took sildenafil citrate—present in most of the erectile dysfunction drugs—which he had purchased online and consumed in liquid form “directly from the bottle.”
In the diagnosing process, the researchers at Mount Sinai hospital in New York examined man’s eye in detail using advanced imaging techniques. They disclosed the structural changes that his retinas had undergone owing to the overdose of sildenafil citrate.
You can find their findings in Retinal Cases here.
The report’s lead author and director of Retina Services at Mount Sinai Hospital, Dr Richard Rosen stated, “To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from.”
Rosen further added, “While we know colored-vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now.”
Cross-sectional and high-definition images of his eyes showed the damage to his cone cells—cells responsible for color vision—and outer retina.
The medical company Pfizer, which vends Viagra—a pill used for the treatment of erectile dysfunction containing sildenafil citrate—quickly distanced itself from the case.
A Pfizer spokesperson stated, “Pfizer is aware of media reports incorrectly citing Viagra as the medicine linked to a case report issued by Mount Sinai Hospital.”
They further added, “According to the hospital statement, the individual purchased liquid sildenafil online, with no indication whether a prescription was provided, and then ingested an unspecified dosage. “It’s important to note that no regulatory body has approved liquid sildenafil citrate to treat erectile dysfunction.”
A spokesperson for Mount Sinai Hospital confirmed the fact that Viagra was not involved in the case.
There have been cases earlier where erectile dysfunction drugs in pill form have been linked to temporary eye-disturbances causing the increased perception of brightness, blurred vision, and photophobia. When sildenafil citrate obstructs enzyme sensitizing rod cells, cyanopsia has been reported as the rod cells were no more able to detect blue-green light.
Another case of long-term retinal toxicity was reported, however, within a year the person returned to normal.
The amount of drug the New York man consumed remains to be unclear, but his medical reports claim that perhaps it was “much more than 50 mg/mL that the measuring pipette would have delivered”—and the amount was likely key.
As the man had procured the drug from the internet “from a non-pharmacy source,” its purity level was not verified, and it may have been a factor. According to the study of 2011, 77% of “Viagra pills” sold by 22 pharmacy websites were fake.
Dr Rosen further warned, “People live by the philosophy that if a little bit is good, a lot is better. This study shows how dangerous a large dose of a commonly used medication can be.”